Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 33, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 18, 2008, 10:04 PM CDT for Wichita County, Texas; Cotton County, Oklahoma. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2008, 10:04 PM CDT (03:04 UTC)
- Expired
- Aug 19, 2008, 2:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cotton County, OK, Wichita County, TX
The radar
The Altus AFB radar (KFDR), 56 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 12:40 AM CDT | FLASH FLOOD | Burkburnett, TX | SUBSTANTIAL FLOODING IN AND AROUND BURKBURNETT. PORTIONS OF INTERSTATE 44 CLOSED NEAR DANIELS RD EXIT. SOME WATER RESCUES TAKING PLACE. A PORTION OF HIGHWAY 240 IS ALSO CLOSED. POLICE AND FIRE CREWS FROM SURROUNDING COMMUNITIES ARE ASSISTING. |
| Aug 19, 2:00 AM CDT | FLASH FLOOD | Burkburnett, TX | FLOODING CONTINUED ALONG INTERSTATE 44 IN AND AROUND BURKBURNETT. TWO FEET OF WATER WAS REPORTED OVER THE INTERSTATE...WHICH WAS CLOSED FROM WICHITA FALLS TO THE RED RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 156 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOUN 190304
FFWOUN
OKC033-TXC485-190700-
/O.NEW.KOUN.FF.W.0033.080819T0304Z-080819T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1004 PM CDT MON AUG 18 2008
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN WICHITA COUNTY IN NORTHERN TEXAS...
SOUTHERN COTTON COUNTY IN SOUTHWEST OKLAHOMA...
* UNTIL 200 AM CDT
* AT 957 PM CDT...DOPPLER RADAR INDICATED RAINFALL RATES OF TWO TO
THREE INCHES PER HOUR BETWEEN BURKBURNETT AND SHEPPARD AFB.
* LOCATIONS IN THE WARNING INCLUDE BURKBURNETT...CASHION...
NORTHWESTERN WICHITA FALLS...RANDLETT AND SHEPPARD AFB.
HEAVY RAINFALL MAY CONTINUE OVER MUCH OF THE WARNED AREA FOR THE
NEXT SEVERAL HOURS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE
FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE
BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.
LAT...LON 3417 9853 3419 9839 3408 9841 3406 9843
3405 9842 3396 9843 3395 9865
$$1 follow-up statement
000
WGUS74 KOUN 190550
FFSOUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1250 AM CDT TUE AUG 19 2008
OKC033-TXC485-190700-
/O.CON.KOUN.FF.W.0033.000000T0000Z-080819T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COTTON OK-WICHITA TX-
1250 AM CDT TUE AUG 19 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
EASTERN WICHITA AND SOUTHERN COTTON COUNTIES...
AT 1245 AM CDT...WEATHER SPOTTERS REPORTED SUBSTANTIAL FLOODING IN
AND AROUND BURKBURNETT. PORTIONS OF INTERSTATE 44 ARE CLOSED...AS
WELL AS A PORTION OF STATE HIGHWAY 240.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS.
LAT...LON 3417 9853 3419 9839 3408 9841 3406 9843
3405 9842 3396 9843 3395 9865
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 8:55 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 18, 8:55 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 855 PM CDT MON AUG 18 2008 .DISCUSSION... UPDATED GRIDDED DATA BASED ON RADAR TRENDS AND ANTICIPATED DEVELOPMENT EAST OF UPPER LOW. CONCENTRATED AREA OF RAIN BETWEEN LAWTON AND WICHITA FALLS HAS EASILY PUT DOWN 6 TO 8 INCHES OVER SMALL AREAS. FLASH FLOODING A CONCERN...BUT WITH SUCH SMALL AREAS AFFECTED...MAINSTEM FLOODING IS CURRENTLY NOT A BIG ISSUE. WE ARE MONITORING ALONG WITH ABRFC. THIS AREA WAS COINCIDENT WITH WELL DEFINED MID-LEVEL DRY SLOT THAT WRAPPED AROUND UPPER LOW AND ENHANCED POTENTIAL INSTABILITY. AS FAR AS RAIN DEVELOPMENT TONIGHT...EXPECT AREA OF RAIN TO BE MORE CONFINED TO SOUTHERN HALF OF OKLAHOMA AND NORTH TEXAS LATE TONIGHT CLOSER TO UPPER LOW AND LOW-MID LEVEL SHEAR ZONE. && .PREV DISCUSSION... /ISSUED 319 PM CDT MON AUG 18 2008/ DISCUSSION... UPPER LOW TRAVERSING THE TX PANHANDLE TODAY WILL CONT TO MEANDER AROUND WESTERN/CENTRAL OK FOR THE NEXT FEW DAYS. THIS WILL CONT TO PROVIDE MUCH OF OK AND N TX WITH PRECIP CHANCES WITH GRADUALLY SHIFT TO THE EAST BY WED INTO THU. ALTHOUGH HAVE HAD SOME HEAVIER RAIN TODAY... IT REMAINS FAIRLY ISOLATED AND CURRENT TRENDS SHOW THAT AREA WILL CONT TO SHIFT LOCATIONS. DO NOT ANTICIPATE ANY HEADLINES AT THIS POINT. UPPER LOW MAY/SHOULD FINALLY SHIFT NE OF THE AREA BY LATE THU AS IT GETS KICKED OUT AS LARGE WAVE MOVES ACROSS PACIFIC NORTHWEST INTO SOUTH-CENTRAL CANADA. THIS WAVE WILL TRY AND DRAG A SFC FRONT SOUTH INTO THE AREA BY SAT WITH ADDITIONAL RAIN CHANCES FOR PARTS OF THE AREA. OTHERWISE... COOLER THAN NORMAL TEMPS TO LIKELY CONT THROUGH MUCH OF THE WEEK BEFORE SOME WARMER TEMPS BY NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 65 79 64 77 / 90 50 50 60 HOBART OK 65 78 63 80 / 90 50 30 30 WICHITA FALLS TX 66 79 63 83 / 90 60 30 30 GAGE OK 57 80 57 79 / 70 30 20 30 PONCA CITY OK 63 81 64 77 / 70 20 50 50 DURANT OK 67 73 66 80 / 100 80 70 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/03
Hazardous weather outlook, Aug 18, 11:50 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON AUG 18 2008
OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED...BUT
SEVERE WEATHER IS UNLIKELY.
DISCUSSION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT AS AN UPPER LEVEL LOW MOVES FROM NORTHEAST NEW
MEXICO INTO THE SOUTHEAST TEXAS PANHANDLE. LIMITED INSTABILITY WILL
MAKE THE PROBABILITY OF SEVERE THUNDERSTORMS UNLIKELY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
THE VERY MOIST AIRMASS IN PLACE ALONG WITH THE SLOW MOVEMENT OF THE
THE RAIN SHOWERS WITH MAKE LOCALLY HEAVY RAINFALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THE UPPER-LEVEL STORM WILL TRACK VERY SLOWLY ACROSS THE REGION
DURING THE UPCOMING WEEK. SCATTERED THUNDERSTORMS WILL OCCUR...
ESPECIALLY IN THE EARLY EVENING HOURS. THE GREATEST COVERAGE WILL BE
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WEAK INSTABILITY
WILL LIMIT STORM INTENSITY. THE MAIN HAZARDS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE UPPER-LEVEL
STORM IS EXPECTED TO LEAVE THE REGION BY THURSDAY. THUNDERSTORMS
COULD THEN RETURN TO THE FORECAST AS EARLY AS FRIDAY NIGHT...WHEN A
COLD FRONT APPROACHES NORTHERN OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.
30In the hours before
Special weather statement, Aug 18, 7:21 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 721 PM CDT MON AUG 18 2008 TXZ086-190045- WICHITA TX- 721 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BURKBURNETT AT 721 PM CDT...MOVING EAST AT 7 MPH. TORRENTIAL RAIN...AS WELL AS SOME SMALL HAIL...ARE POSSIBLE WITH THIS STORM.
Local storm report, Aug 18, 8:14 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT MON AUG 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 2 NW FAXON 34.48N 98.60W
08/18/2008 COMANCHE OK PUBLIC
COUNTRY ROAD WASHED OUT AND UNPASSABLE
&&
JPIKELocal storm report, Aug 18, 9:03 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
903 PM CDT MON AUG 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 3 SW BURKBURNETT 34.05N 98.60W
08/18/2008 WICHITA TX AMATEUR RADIO
REILLY RANCH LOOP UNPASSABLE AND CLOSED JUST SOUTH OF
MORGAN RD AND HWY 368
&&
JPIKEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:16 PM CDT | Flash Flood Warning | OUN | Wichita | 3 hr |
| Aug 19, 1:19 AM CDT | Flash Flood Warning | OUN | Wichita | 5 hr |
| Aug 19, 2:26 AM CDT | Flash Flood Warning | OUN | Clay | 3 hr |
| Aug 19, 3:35 AM CDT | Flash Flood Watch | OUN | Archer, Clay, Wichita | 30 hr |
| Aug 19, 3:45 AM CDT | Flash Flood Warning | OUN | Archer, Clay | 3 hr |
| Aug 19, 5:52 AM CDT | Areal Flood Warning | OUN | Clay | 3 hr |
| Aug 19, 6:24 AM CDT | Areal Flood Warning | OUN | Wichita | 3 hr |
| Aug 19, 6:57 AM CDT | River Flood Warning | OUN | Clay, Wichita | 37 hr |
| Aug 19, 7:55 AM CDT | Areal Flood Advisory | OUN | Baylor, Foard, Hardeman, Knox, Wilbarger | 3 hr |
| Aug 18, 10:20 PM CDT | Areal Flood Warning | OUN | Comanche, Cotton, Jefferson, Stephens, Tillman | 6 hr |
| Aug 19, 12:33 AM CDT | Flash Flood Warning | OUN | Jefferson | 4 hr |
| Aug 19, 2:52 AM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Aug 19, 4:30 AM CDT | Flash Flood Warning | OUN | Jefferson | 3 hr |
| Aug 19, 4:48 AM CDT | River Flood Warning | OUN | Cotton | 50 hr |
| Aug 19, 5:05 AM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 6 hr |
| Aug 19, 6:15 AM CDT | Areal Flood Advisory | OUN | Cleveland, McClain, Oklahoma | 3 hr |
| Aug 19, 6:57 AM CDT | River Flood Warning | OUN | Jefferson | 7 hr |
| Aug 19, 7:48 AM CDT | River Flood Warning | OUN | Oklahoma | 24 hr |
| Aug 19, 9:15 AM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 4 hr |
| Aug 19, 9:16 AM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 4 hr |
| Aug 19, 9:24 AM CDT | Areal Flood Advisory | OUN | Caddo, Cleveland, Garvin, Grady, McClain | 4 hr |
| Aug 19, 9:53 AM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Grady, Jefferson, Love, Marshall and 2 more | 3 hr |
| Aug 19, 10:04 AM CDT | River Flood Warning | OUN | Canadian, Oklahoma | 11 hr |
| Aug 19, 10:10 AM CDT | Areal Flood Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 6 hr |
| Aug 19, 10:49 AM CDT | Areal Flood Warning | OUN | Canadian | 6 hr |
| Aug 19, 1:20 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.